South Dakota, 2012High Wind in South Dakota, June 5 to 6, 2012
June 5 to 6, 2012 · NWS UNR · 1 event in 1 county or zone
Strong southwesterly winds developed over the northern foothills of the Black Hills during the overnight hours. Wind gusts around 80 mph were recorded west of Spearfish with gusts near 60 mph measured at the Black Hills Airport.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong southwesterly winds developed over the northern foothills of the Black Hills during the overnight hours. Wind gusts around 80 mph were recorded west of Spearfish with gusts near 60 mph measured at the Black Hills Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 5, 10:11 PM MST, 49 minutes earlier.
Area forecast discussion, Jun 5, 10:11 PM MST, 49 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1111 PM MDT TUE JUN 5 2012
.AVIATION...06Z TAF FORECAST
GUSTY SOUTH-SOUTHEAST WINDS WILL CONTINUE ACROSS THE REGION
OVERNIGHT. THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY
OVER WESTERN AND CENTRAL SOUTH DAKOTA WEDNESDAY INTO WEDNESDAY NIGHT.
VFR CONDITIONS WILL PREVAIL.
PREV DISCUSSION... /ISSUED 520 PM MDT TUE JUN 5 2012/
DISCUSSION...UPPER LEVEL RIDGE EXTENDING N-S OVER THE PLAINS WITH
LONG WAVE TROF FROM PACIFIC NORTHWEST TO SOUTHWESTERN US. SHORT
WAVE OVER SERN WY-NE PANHANDLE LIFTING NORTHWARD WITH A FEW
THUNDERSTORMS DEVELOPING OVER EASTERN WY. A FEW THUNDERSTORMS MAY
REACH FORECAST AREA THIS EVENING...BUT INSTABILITY IS WEAK...SO DO
NOT EXPECT THEM TO BECOME STRONG. SURFACE LOW OVER CENTRAL WY
WITH STRONG PRESSURE GRADIENT EASTWARD TO CENTRAL SD. WIND GUSTS
WILL BEGIN TO DECREASE THIS EVENING AS LOW TRACKS TO THE
NORTHEAST...ALTHOUGH BUFKIT SOUNDINGS SHOWING >50 KT SOUTHERLY
WINDS JUST ABOVE THE GROUND OVER THE NORTHERN BLACK HILLS...SO
HAVE EXTENDED THE WIND ADVISORY FOR THE NORTHERN FOOT HILLS UNTIL
EARLY MORNING. COLD FRONT WILL CROSS THE AREA WED...WITH A BAND OF
SHOWERS AND THUNDERSTORMS AHEAD OF IT AND SKIES CLEARING BEHIND
IT. ANOTHER STRONGER WAVE DEVELOPS OVER NERN CO WED EVENING AND
LIFTS ACROSS WESTERN SD.
EXTENDED...GFS/ECMWF IN DECENT AGREEMENT FOR THE EXTENDED PERIOD.
UPPER LOW OFF THE WASHINGTON/OREGON COAST WILL CROSS SOUTHERN CANADA
AND THE NORTHERN HIGH PLAINS FROM FRIDAY THROUGH THE WEEKEND.
PRESSURE FALLS ACROSS MONTANA/WYOMING ASSOCIATED WITH DEVELOPING
SURFACE LOW WILL RESULT IN SOUTHERLY FLOW ACROSS WESTERN SOUTH
DAKOTA. SUFFICIENT INSTABILITY FOR A FEW THUNDERSTORMS...THOUGH WARM
MID LEVEL TEMPERATURES AND LACK OF STRONG UPPER LEVEL FORCING WILL
LIMIT WIDESPREAD THUNDERSTORM DEVELOPMENT. UPPER LOW TRACKS ACROSS
SOUTHERN CANADA...AS SURFACE LOW/COLD FRONT SLIDES THROUGH THE
DAKOTAS. VERY WARM TEMPERATURES AHEAD OF THE COLD FRONT ON FRIDAY
AND SATURDAY...WITH HIGHS 15-20F ABOVE AVERAGE. UPPER LOW SHIFTS
EAST FOR MONDAY....WITH COOLER HIGH PRESSURE SLIDING THROUGH THE
NORTHERN PLAINS.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 3 AM MDT WEDNESDAY FOR NORTHERN FOOT HILLS.
WY...NONE.
&&
Hazardous weather outlook, Jun 5, 3:43 AM MST, 19 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
443 AM MDT TUE JUN 5 2012
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
443 AM MDT (543 AM CDT) TUE JUN 5 2012
.WIND ADVISORY TODAY FOR WESTERN SOUTH DAKOTA...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
SOUTH TO SOUTHEASTERLY WINDS WILL INCREASE AND BECOME GUSTY TODAY.
THE STRONGEST WINDS WILL BE OVER NORTHEAST WYOMING INTO WESTERN SOUTH
DAKOTA WHERE WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE EXPECTED.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE AREA TODAY
INTO TONIGHT AS A ROUND OF UPPER LEVEL DISTURBANCES MOVE THROUGH THE
REGION. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW OF
THE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS
AS THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE WILL BE DAILY CHANCES FOR THUNDERSTORMS OVER PORTIONS OF
THE AREA THROUGH SUNDAY. ALTHOUGH WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME...A FEW STORMS COULD BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS AS MAIN THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/UNR
In the hours before
Special weather statement, Jun 5, 5:15 PM MST, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
615 PM MDT TUE JUN 5 2012
WYZ057-058-060115-
WESTON WY-WYOMING BLACK HILLS WY-
615 PM MDT TUE JUN 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTON COUNTY UNTIL 715 PM MDT...
AT 613 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS WITH STRONG WINDS ALONG A LINE EXTENDING FROM 14 MILES
NORTH OF CLARETON TO 8 MILES SOUTHEAST OF CLARETON TO MORRISEY...AND
MOVING NORTHEAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
DOWNTOWN NEWCASTLE...
UPTON...
OSAGE...
FOUR CORNERS...
BUCKHORN...
&&
LAT...LON 4417 10474 4414 10433 4416 10409 4351 10411
4352 10477 4377 10501
TIME...MOT...LOC 0015Z 210DEG 25KT 4391 10475 4362 10459
4357 10433
RICHARDSSpecial weather statement, Jun 5, 6:03 PM MST, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
703 PM MDT TUE JUN 5 2012
WYZ056>058-060145-
WESTERN CROOK WY-WESTON WY-WYOMING BLACK HILLS WY-
703 PM MDT TUE JUN 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CROOK AND NORTHERN
WESTON COUNTIES UNTIL 745 PM MDT...
AT 701 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR UPTON...OR 24 MILES SOUTHWEST OF SUNDANCE...
MOVING NORTH AT 30 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
SUNDANCE...
PINE HAVEN...
KEYHOLE RESERVOIR...
CARLILE...
DEVILS TOWER JUNCTION...
WARREN PEAK...
THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 157 AND
189...
&&
LAT...LON 4453 10492 4448 10430 4403 10459 4404 10489
TIME...MOT...LOC 0103Z 188DEG 32KT 4416 10469
RICHARDS
Special weather statement, Jun 5, 7:32 PM MST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
832 PM MDT TUE JUN 5 2012
WYZ054-055-058-060315-
NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY-WESTON WY-
832 PM MDT TUE JUN 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CAMPBELL AND EXTREME
WESTERN WESTON COUNTIES UNTIL 915 PM MDT...
AT 828 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF
SAVAGETON TO 15 MILES SOUTHEAST OF PINE TREE JUNCTION...AND MOVING
NORTH AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
WRIGHT...
DOWNTOWN GILLETTE...
RENO JUNCTION...
WYODAK...
ROZET...
THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 112 AND
147...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4456 10567 4443 10509 4355 10508 4349 10547
4349 10560 4392 10581
TIME...MOT...LOC 0232Z 190DEG 39KT 4401 10567 4356 10551
RICHARDSLocal storm report, Jun 5, 9:05 PM MST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1005 PM MDT TUE JUN 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL DOWNTOWN GILLETTE 44.29N 105.50W
06/05/2012 E0.88 INCH CAMPBELL WY TRAINED SPOTTER
&&
DBARBERLocal storm report, Jun 5, 9:07 PM MST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1007 PM MDT TUE JUN 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM TSTM WND GST 5 NNW DOWNTOWN GILLETTE 44.36N 105.53W
06/05/2012 M56 MPH CAMPBELL WY ASOS
&&
DBARBERHigh Wind, Northern Foot Hills
- When
- June 5, 11:00 PM MST to June 6, 3:00 AM MST
- Where
- Northern Foot Hills forecast zone
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 44.359, -103.792 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, June 5 to 7, 20122 deaths · 2 events
- Hail and Damaging Winds in Georgia, June 5, 2012$244,000 · 1.75 in hail · 11 events
- Tornadoes and Hail in Montana, June 5, 2012EF1 · 7 events
- Damaging Winds in Florida, June 5 to 6, 2012$20,000 · 60 kt wind · 11 events
- High Wind in Utah, June 5, 2012$25,000 · 72 kt wind · 6 events
- Coastal Flood in Maine, June 5 to 6, 2012$28,000 · 4 events
- Hail in Georgia, June 5, 20122.75 in hail · 12 events
- Hail and Damaging Wind in Oklahoma, June 5 to 6, 201254 kt wind · 6 events
- Hail and Damaging Wind in Georgia, June 5, 20121 in hail · 5 events
- High Wind in Wyoming, June 5 to 6, 201268 kt wind · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 5, 201250 kt wind · 3 events
- Hail in Texas, June 5, 20121.25 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382384.